Alert archive / New Mexico / High Wind Warnings in 2010

High Wind Warning 15, NWS Midland/Odessa, TX

March 23, 2010Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Mar 23, 2010, 4:38 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2010, 4:38 PM MDT (22:38 UTC)
Expired
Mar 23, 2010, 8:00 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2010-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2010-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4673 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

425 
WWUS74 KMAF 232238
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
538 PM CDT TUE MAR 23 2010

...HIGH WIND WARNING FOR GUADALUPE MOUNTAINS...

.THE APPROACH OF AN UPPER LEVEL TROUGH AND STRONG WINDS ALOFT HAVE
RESULTED IN HIGH WINDS ACROSS THE GUADALUPE MOUNTAINS. WEST TO SOUTHWEST
WINDS OF 35 TO 45 MPH WITH GUSTS UP TO 65 MPH ARE EXPECTED. THESE
WINDS ARE EXPECTED TO DECREASE THIS EVENING AS UPPER WINDS DECOUPLE.

NMZ027-TXZ258-240200-
/O.NEW.KMAF.HW.W.0015.100323T2238Z-100324T0200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
438 PM MDT TUE MAR 23 2010

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 8 PM MDT THIS EVENING. 

WEST TO SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS UP TO 65 MPH
ARE EXPECTED ACROSS THE GUADALUPE MOUNTAIN THROUGH EARLY EVENING.
LOWER WIND SPEEDS ARE EXPECTED THE REMAINDER OF THE NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Mar 23, 1:37 PM MDT, 3 hours 1 minute earlier.

Area forecast discussion, Mar 23, 1:37 PM MDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
237 PM CDT TUE MAR 23 2010

.DISCUSSION...
WINDS PICKING UP IN THE MOUNTAINS WITH GDP NEARING HIGH WIND
CRITERIA. EXPECT THEM TO REMAIN CLOSE TO THE 35/50 CRITERIA BUT
WILL NOT ISSUE A WARNING AS IT WILL BE TOO BORDERLINE. THE WINDS
WILL DIMINISH TONIGHT AHEAD OF A COLD FRONT EXPECTED TOMORROW
AFTERNOON...PROBABLY BEFORE PEAK HEATING IN SOUTHEASTERN NEW
MEXICO AND MOST OF THE PERMIAN BASIN CREATING A BIT OF A MAX TEMP
GRADIENT FROM NORTH TO SOUTH. A SPLIT NORTHERN/SOUTHERN STREAM
TROUGH COUPLET WILL MERGE OVER NORTHERN MEXICO AND THE
SOUTHWESTERN U.S. TONIGHT BUT THE MODELS HAVE BACKED OFF ON THE
STRENGTH OF THE SOUTHERN STREAM SYSTEM MERGING IT WITH THE
NORTHERN ONE AND LEAVING OUR CWA SOUTH OF THE BEST DYNAMICS.
THEREFORE LOWERED RAIN CHANCES ACROSS THE AREA WITH ANY SHOWERS
THAT DEVELOP BEING LIGHT.

AN UPPER RIDGE FOLLOWS THE TROUGH LATE IN THE WEEK BUT ANOTHER
UPSTREAM TROUGH WILL FLATTEN THE RIDGE PUTTING TEXAS AND NEW
MEXICO IN A ZONAL PATTERN. THIS WILL CAUSE TEMPS TO JUMP BACK UP
AS WELL AS INCREASE WINDS DURING THE FRIDAY-SATURDAY TIME FRAME.
THERE MAY BE SOME HIGH WINDS IN THE MOUNTAINS BUT IT IS TOO FAR
OUT TO ISSUE ANY PRODUCTS YET. THE TROUGH WILL DEEPEN AS IT MOVES
INTO THE CENTRAL PLAINS SENDING ANOTHER DECENT SHOT OF COLD AIR
SOUTHWARD OVER THE WEEKEND. THE UPPER PATTERN IS BECOMING MORE
PROGRESSIVE SO THE COLD AIR WILL NOT LAST WITH WARMER TEMPS
RETURNING EARLY NEXT WEEK.

HENNIG

.FIRE WEATHER...
THE RED FLAG WARNING IS VERIFYING IN THE MOUNTAINS BUT IS NOT
QUITE THERE IN THE EDDY COUNTY PLAINS. CONDITIONS WILL IMPROVE
TONIGHT WITH A COLD FRONT KEEPING FIRE WEATHER CONCERNS REDUCED
FOR A FEW DAYS. WINDS WILL INCREASE FRIDAY AND SATURDAY AND IT IS
LOOKING MORE LIKELY THAT ONE OR BOTH DAYS WILL MEET RED FLAG
CONDITIONS AND WILL BE THE PERIOD OF MOST CONCERN THIS FORECAST
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              47  68  38  66  /   0  20  30   0
CARLSBAD NM                46  67  31  70  /  10  20  10   0
DRYDEN TX                  49  79  44  74  /   0  10  10   0
FORT STOCKTON TX           50  74  39  70  /  10  10  10   0
GUADALUPE PASS TX          42  61  34  63  /  10  10  10   0
HOBBS NM                   45  62  29  63  /  10  20  20   0
MARFA TX                   30  70  22  69  /  10  10  10   0
MIDLAND INTL AIRPORT TX    45  70  34  66  /  10  20  20   0
ODESSA TX                  47  69  35  66  /  10  20  20   0
WINK TX                    47  72  36  68  /  10  10  20   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

     RED FLAG WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES... VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

12/10
Hazardous weather outlook, Mar 23, 12:45 PM MDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 PM CDT TUE MAR 23 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
145 PM CDT TUE MAR 23 2010 /1245 PM MDT TUE MAR 23 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY LOW RELATIVE HUMIDITY IS EXPECTED THROUGH EARLY THIS EVENING
ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. IN ADDITION... BREEZY
WEST WINDS IN EXCESS OF 20 MPH ARE LIKELY IN THE GUADALUPE
MOUNTAINS...THE SOUTHEAST NEW MEXICO PLAINS AND VAN HORN HIGHWAY
54 CORRIDOR WHERE A RED FLAG WARNING IS IN EFFECT THROUGH EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES BELOW 15 PERCENT WILL
BE COMMON ACROSS SOUTHEAST NEW MEXICO AND EXTREME SOUTHWEST TEXAS
WEST OF THE PECOS RIVER THROUGH THE REMAINDER OF THE WEEK. THESE
LOW HUMIDITY VALUES WILL SPREAD EAST INTO THE PERMIAN BASIN THIS
WEEKEND. CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE THIS
SATURDAY ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 4:14 AM MDTRed Flag WarningMAF14 hr

Nearby

High Wind Warnings in New Mexico, 2010High Wind Warnings in Texas, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.